Michigan, 2020

Flash Flood and Lakeshore Flood in Michigan, June 10, 2020

June 10, 2020 · NWS APX · 6 events in 5 counties and zones

The remnants of Atlantic Tropical Cyclone Cristobal lifted across Lake Superior and into northern Ontario. Multiple rounds of showers and thunderstorms developed on the 10th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The remnants of Atlantic Tropical Cyclone Cristobal lifted across Lake Superior and into northern Ontario. Multiple rounds of showers and thunderstorms developed on the 10th. A line of severe thunderstorms brought damaging winds to places near Saginaw Bay. Later in the day, training thunderstorms brought heavy rain to Traverse City. And some lakeshore flooding also occurred on the northwest lower Michigan coastline, thanks to gusty onshore winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 10, 8:32 AM EST, 43 minutes earlier.

Area forecast discussion, Jun 10, 8:32 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
932 AM EDT Wed Jun 10 2020

.UPDATE...
Issued at 931 AM EDT Wed Jun 10 2020

A windy morning for June out there. The now-extratropical remnants
of Cristobal are a 982mb low over eastern Superior. A cold front
trails off to a triple point in far sw WI, and then southward
across IL. A shortwave was evident on satellite and radar imagery,
lifting across northern MO and southern IA. A few weak showers
linger in ne lower MI, but otherwise we are in a relative lull
this morning, as expected. This reflects mid-level subsidence/
drying in the wake of Cristobal, which has established a temporary
cap.

But...a line of strong/svr convection is already threatening the
south suburbs of Chicagoland. This will move quickly ne-ward, and
likely grow upscale as it crosses sw lower MI and interacts with
increasing diurnal instability. This should be round 1 for us,
with strong/svr convection likely in se portions of the forecast
area mid-afternoon. That won't be the only round of deep
convection, but the ability of our airmass to recover enough to
support svr convection later in the day is unknown.

UPDATE Issued at 742 AM EDT Wed Jun 10 2020

Just the beginnings of vertical mixing have allowed us to start
mixing down stronger winds just off the surface. 1km winds off the
Nam are in the 50-60kt range right now. They rapidly fall off
after 12Z/8am, but increased vertical mixing will compensate for
that, especially where the sun is out. Don't want to get too cute
with this, given there's a lot going on today. But there are
already some power outages/bumps in the area (including here at
the office), so the impact is there.

Wind advisory has been expanded across all of northern MI, and is
up thru noon.

&&

.NEAR TERM...(Today and Tonight)
Issued at 347 AM EDT Wed Jun 10 2020

...Round two of showers and storms this afternoon/tonight...

High Impact Weather Potential: Severe thunderstorms possible this
afternoon and tonight along with heavy rain. Gusty winds today
and tonight will lead to lakeshore flooding/high swim risks/gales.

Pattern Synopsis/Forecast: Center of low pressure of what was
once TS Cristobal is over far NE Wisconsin/central Upper Michigan
early this morning. Core of strongest winds along the right flank
of the system is punching across the forecast area now. Several
bands of showers with some embedded thunderstorms have been
lifting north/northeastward up through the region through the
course of the night. But despite decent 0-6Km bulk shear values
in excess of 40 knots, thunderstorms and severe weather threat has
remained low owing to lackluster instability. We have noted a few
interesting updraft structures and gusty winds. Minimal
lightning...typical of a tropical origin moist airmass.

There is some semblance of a dry slot punching up through Lower
Michigan early this morning leading to steeper lapse rates/axis of
instability nosing northward toward our area...along with
a nice bullseye of effective bulk shear topping 50 knots and
impressive SRH values over 600 m2/s2 pushing into the forecast
area per SPC mesoanalysis. That could prove interesting if there
is any convection still around early this morning.

Surface low (Cristobal) will quickly track across Lake Superior
into Ontario by early afternoon. Primary rainband with the system
is projected to already be north out of the CWA by early morning.
But a line of trailing showers will continue to stream up through
the region through mid morning.

Upstream, potent short-wave and attending surface low is over
eastern Kansas pushing into Missouri. Phased northern stream
short-wave is riding along the North Dakota/U.S. border. Potent
wave and negatively tilting trough axis will be swinging up
through the region later today through this evening.

Primary Forecast Concerns: Severe weather potential early this
morning and again this afternoon/evening. Heavy rainfall and
strong winds remain a threat as well.

Details: As mentioned, primary rainband is expected to punch north
out of the area by the start of the day as some semblance of a dry
slot punches up through the area. But a line of trailing showers
will continue to stream up through the region through mid morning
or so...along strong trailing low level convergence axis with the
system. With increasing instability and a rather impressive
bullseye of bulk shear topping 50 knots/effective SRH values over
600 m2/s2, rotating updrafts/stronger storms remain a possibility
over the next few hours. Will monitor.

A bit of lull sets up behind the departing low later this morning
into this afternoon with a period of strong subsidence and likely
thinning cloud cover. But that will set the table for severe
storms this afternoon into this evening. With our tropical/moist
airmass still overhead, clearing/heating should be able to muster
1-2K J/KG MLCAPE this afternoon, greatest across the E/SE part of
the CWA and still in the presence of strong wind fields aloft
producing 0-3KM SRH of a few hundred m2/s2.

We will be capped early on...within strong subsidence behind the
departing storm this morning. But arrival of strong short-wave
impulse/lowering heights and surface wave/front later in the
afternoon is expected to initiate another round of storms that
drive through a good portion of northern Lower Michigan through
early evening. Given the above parameters, severe storms are a
good possibility. Latest SPC Day One has upgraded most of northern
Lower Michigan into a slight to enhanced risk of severe storms
with a small portion of the CWA toward Saginaw Bay now in a
moderate risk. Will see what happens.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 347 AM EDT Wed Jun 10 2020

High impact weather potential: Minimal.

Pattern synopsis/forecast: By early Thursday morning, remnants of
Cristobal and our midweek weather-maker are expected to be situated
near James Bay and continuing their trek to the northeast through
the day Thursday. Large scale troughing is expected to remain across
the northern Great Lakes region through at least the end of the
forecast period with the primary focus Thursday revolving around a
secondary cold front expected to sink through the area late in the
day and overnight. Beyond that boundary, Canadian surface high
pressure is anticipated to build into northern Michigan through the
upcoming weekend with cool temperatures and little in the way of
sensible weather.

Primary forecast concerns/challenges: Precip chances and
occasionally breezy winds Thursday. Well below normal temperatures
Friday.

By Thursday morning, anticipating a relative drying trend locally
despite the chance for a few lingering showers across the northern
half of the forecast area. Any showers should quickly depart to the
northeast during the morning followed by a precipitation-free midday
and early afternoon. However, precip chances increase once again
from west to east Thursday afternoon and evening in association with
another pocket of deeper moisture and stronger mid-level forcing for
ascent as the aforementioned secondary cold front approaches from
the northwest. Not expecting these showers to be too widespread or
pack much in the way of impact. New QPF amounts expected to be under
a quarter of an inch across the forecast area, with many likely
seeing less than a tenth of an inch of new rainfall.

Additionally, occasionally gusty west winds will likely linger
across the region through Thursday afternoon with some gusts to 25-
30 mph possible - perhaps continuing a limited lakeshore
flooding/beach erosion threat across parts of northwest lower
Michigan.

While winds relax Thursday evening/night, a prolonged west-northwest
component will aid to advect much cooler, drier air into the region
to wrap up the work week as Canadian high pressure slowly oozes into
the region from the northwest. High temps will likely struggle to
reach 60 degrees across a good chunk of eastern upper and northwest/
north central lower while locations near Saginaw Bay rise into the
mid 60s. This is some 10-15 degrees below mid-June normals.

.LONG TERM...(Friday night through Tuesday)
Issued at 347 AM EDT Wed Jun 10 2020

High impact weather potential: Minimal.

Late this week and weekend, upstream troughing moving inland across
the western CONUS is expected to amplify ridging across the northern
Great Plains and troughing further east across the northeastern
states. Sfc high pressure will continue to build south of Hudson Bay
under continued subsidence aloft. As high pressure settles overhead,
little in the way of sensible weather is expected through this
upcoming weekend with light northerly component winds aiding to
continue below normal temperatures Saturday before gradually
moderating towards normal on Sunday and beyond into early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 649 AM EDT Wed Jun 10 2020

Very gusty winds will continue across northern Lower Michigan this
morning into the afternoon as the remnants of Cristobal continue
to track across central Upper Michigan and Lake Superior. Most
precip has ended for the morning hours, with conditions trending
back to VFR over the next few hours. But another storm system will
swing up through the region later this afternoon and will kick off
additional showers and storms that will roll through the region
this afternoon and evening. Severe storms are possible,
particularly across northeast Lower Michigan. Showers end
overnight.

&&

.MARINE...
Issued at 347 AM EDT Wed Jun 10 2020

Strongest winds associated with the remnants of Cristobal are
moving through the region through this morning, with weakening
winds anticipated through the afternoon. Winds will ramp up once
again tonight into Thursday as a second area of low pressure moves
through the region. Gale and small craft advisory headlines will
continue through Thursday. Winds diminish Thursday night into
Friday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY until noon EDT today for MIZ016>018-020>036-041-
     042-086>088-095>099.
     BEACH HAZARDS STATEMENT through this evening for MIZ016>018-020-
     024-025-030-031-036-088-095-096-098-099.
     LAKESHORE FLOOD ADVISORY until 2 PM EDT this afternoon for
     MIZ016-020-025-031-088-095-096-098-099.
LH...GALE WARNING until 2 AM EDT Thursday for LHZ345.
     SMALL CRAFT ADVISORY until 2 AM EDT Thursday for LHZ346>349.
LM...GALE WARNING until 2 AM EDT Thursday for LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ322.
     GALE WARNING until 2 AM EDT Thursday for LSZ321.
&&

UPDATE...JZ
NEAR TERM...BA
SHORT TERM...MG
LONG TERM...MG
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Jun 10, 3:05 AM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
405 AM EDT Wed Jun 10 2020

MIZ016>018-020>036-041-042-086>088-095>099-111000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
405 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Very gusty winds are expected this morning, particularly near
Lake Michigan. This may lead to lakeshore flooding, beach erosion
and a high swim risk along the Lake Michigan and Lake Huron
shorelines. Gusty winds will continue at times across the area
into Thursday. Please see the latest wind advisory, lakeshore
flood advisory and beach hazards statement for details.

Another round of thunderstorms is expected to develop this
afternoon and roll through portions of northern Lower Michigan,
mainly after 2pm. There is a slight to enhanced risk for severe
storms this afternoon and early evening particularly east of a
line from Alpena to Cadillac. Damaging winds and large hail are
the primary threats, however, a few tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon. Dispatchers...
please notify your Emergency Managers immediately.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-111000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
405 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms producing damaging winds, hail and
heavy rain are possible across portions of Lake Huron this
afternoon and this evening. Waterspouts are also possible.

Gale force winds are expected today on Lake Michigan, Whitefish
Bay, and the Straits of Mackinac. See the latest gale warnings
and marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty winds will continue into Thursday for most nearshore areas,
with some gale force gusts possible.

.SPOTTER INFORMATION STATEMENT...

Monitor NOAA Weather Radio for the latest information...forecasts...and
warnings.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 10, 3:16 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
416 AM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     NON-TSTM WND GST 2 E PARKDALE            44.27N 86.25W
06/10/2020  M46 MPH          MANISTEE           MI   AWOS

            AWOS STATION KMBL MANISTEE - BLACKER
            AIRPORT.

&&
Local storm report, Jun 10, 4:42 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
542 AM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     NON-TSTM WND GST 2 ENE ELBERTA           44.63N 86.20W
06/10/2020  M51 MPH          BENZIE             MI   AWOS

            AWOS STATION KFKS FRANKFORT - DOW MEMORIAL
            FIELD.

0447 AM     NON-TSTM WND GST 2 SE TRAVERSE CITY      44.73N 85.57W
06/10/2020  M48 MPH          GRAND TRAVERSE     MI   ASOS

            ASOS STATION KTVC TRAVERSE CITY - CHERRY
            CAPITAL AIRPORT.

0410 AM     NON-TSTM WND GST 1 SE GREILICKVILLE      44.79N 85.63W
06/10/2020  M47 MPH          LMZ323             MI   MESONET

            MESONET STATION XELM ELMWOOD TOWNSHIP
            MARINA.

0440 AM     NON-TSTM WND GST 1 WNW MANISTEE          44.25N 86.34W
06/10/2020  M47 MPH          MANISTEE           MI   MESONET

            MESONET STATION MEEM4 MANISTEE.

0455 AM     NON-TSTM WND GST 1 N CADILLAC            44.27N 85.42W
06/10/2020  M46 MPH          WEXFORD            MI   AWOS

            AWOS STATION KCAD CADILLAC - WEXFORD COUNT
            ARPT.

0520 AM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
06/10/2020  M42 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL LELAND HARBOR.

0440 AM     NON-TSTM WND GST 1 NE WHITEFISH POINT    46.76N 84.97W
06/10/2020  M41 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION WFPM4 WHITEFISH POINT.

0450 AM     NON-TSTM WND GST 12 ESE ALPENA           45.03N 83.19W
06/10/2020  M40 MPH          ALPENA             MI   MESONET

            MESONET STATION TBIM4 12 E ALPENA.

0515 AM     NON-TSTM WND GST 1 NNE BELLAIRE          44.98N 85.20W
06/10/2020  M39 MPH          ANTRIM             MI   AWOS

            AWOS STATION KACB BELLARIE - ANTRIM COUNTY
            ARPT.

0444 AM     NON-TSTM WND GST 1 NW WATERS             44.91N 84.72W
06/10/2020  M39 MPH          OTSEGO             MI   MESONET

            MESONET STATION DW5664 GAYLORDNWS; GAYLORD.

0415 AM     NON-TSTM WND GST 1 SSW MANISTEE          44.23N 86.34W
06/10/2020  M39 MPH          MANISTEE           MI   MESONET

            MESONET STATION DW9113 MANISTEE.

&&

FEF
Local storm report, Jun 10, 8:59 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
959 AM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
06/10/2020  M53 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL LELAND HARBOR.

0650 AM     NON-TSTM WND GST 3 SSW BURT LAKE         45.40N 84.75W
06/10/2020  M52 MPH          EMMET              MI   MESONET

            MESONET STATION AV551 ALANSON.

0602 AM     NON-TSTM WND GST 2 SE TRAVERSE CITY      44.73N 85.57W
06/10/2020  M51 MPH          GRAND TRAVERSE     MI   ASOS

            ASOS STATION KTVC TRAVERSE CITY - CHERRY
            CAPITAL AIRPORT.

0614 AM     NON-TSTM WND GST 1 SSW GAYLORD           45.02N 84.68W
06/10/2020  M49 MPH          OTSEGO             MI   ASOS

            ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
            AIRPORT.

0911 AM     NON-TSTM WND GST 1 WNW PELLSTON          45.57N 84.80W
06/10/2020  M48 MPH          EMMET              MI   ASOS

            ASOS STATION KPLN PELLSTON - RGNL AIRPORT OF
            EMMET COUNTY.

0648 AM     NON-TSTM WND GST 1 SSE PETOSKEY          45.36N 84.95W
06/10/2020  M47 MPH          EMMET              MI   MESONET

            MESONET STATION AS614 PETOSKEY.

0904 AM     NON-TSTM WND GST 4 WSW RACO              46.36N 84.80W
06/10/2020  M46 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION RACM4 4 W RACO.

0618 AM     NON-TSTM WND GST 11 ESE GOETZVILLE       45.99N 83.90W
06/10/2020  M45 MPH          LSZ322             MI   BUOY

            BUOY STATION DTLM4 DE TOUR VILLAGE, MI.

0908 AM     NON-TSTM WND GST 1 NW WATERS             44.91N 84.72W
06/10/2020  M45 MPH          OTSEGO             MI   MESONET

            MESONET STATION DW5664 GAYLORDNWS; GAYLORD.

0836 AM     NON-TSTM WND GST MACKINAW CITY           45.78N 84.73W
06/10/2020  M45 MPH          CHEBOYGAN          MI   BUOY

            BUOY STATION MACM4 MACKINAW CITY, MI.

0840 AM     NON-TSTM WND GST 2 S NAUBINWAY           46.09N 85.44W
06/10/2020  M44 MPH          LMZ341             MI   MESONET

            MESONET STATION NABM4 1 SSE NAUBINWAY.

0914 AM     NON-TSTM WND GST 1 SW KINCHELOE          46.24N 84.51W
06/10/2020  M44 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION RYDM4 RUDYARD.

0840 AM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
06/10/2020  M43 MPH          LMZ344             MI   MESONET

            MESONET STATION GTLM4 6 NE NORTHPORT.

0615 AM     NON-TSTM WND GST 1 W BEAVER ISLAND       45.70N 85.57W
06/10/2020  M43 MPH          CHARLEVOIX         MI   AWOS

            AWOS STATION KSJX BEAVER ISLAND.

0755 AM     NON-TSTM WND GST 1 SSW CHARLEVOIX        45.30N 85.27W
06/10/2020  M41 MPH          CHARLEVOIX         MI   AWOS

            AWOS STATION KCVX CHARLEVOIX - MUNICIPAL
            ARPT.

0916 AM     NON-TSTM WND GST 1 S MACKINAC ISLAND     45.85N 84.63W
06/10/2020  M39 MPH          LHZ345             MI   AWOS

            AWOS STATION KMCD MACKINAC ISLAND.

0840 AM     NON-TSTM WND GST 1 WSW IRONTON           45.26N 85.22W
06/10/2020  M39 MPH          CHARLEVOIX         MI   MESONET

            MESONET STATION DW7501 CHARLEVOIX.

&&

FEF

The radar

The NCL Michigan radar (KAPX), 117 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lakeshore flood, 1 flash flood. Local standard time, as filed.

Lakeshore Flood, Benzie

When
June 10, 9:15 AM EST to 12:15 PM EST
Where
Benzie forecast zone
Reported by
Broadcast Media
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

M-22 was closed across the Betsie Lake Causeway near Elberta due to high water.

Thunderstorm Wind, Gladwin

When
June 10, 12:43 PM EST
Where
Gladwin County, 3.49 mi S of Highwood
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.870, -84.310

Trees and power lines were downed.

Thunderstorm Wind, Arenac

When
June 10, 12:46 PM EST to 1:00 PM EST
Where
Arenac County, 0.74 mi NE of Standish to 2.6 mi E of Omer
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.988, -83.960

Numerous trees and power lines were downed in multiple locations in and just east of Standish. Power lines were also downed in and on the east side of Omer.

Thunderstorm Wind, Arenac

When
June 10, 12:47 PM EST
Where
Arenac County, Sterling
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
44.030, -84.020

Trees and power lines were downed in Sterling. Some driveways were blocked by fallen trees.

Thunderstorm Wind, Iosco

When
June 10, 1:20 PM EST
Where
Iosco County, 2.3 mi SSE of East Tawas
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.250, -83.460

Measured wind gust at Tawas Point.

Flash Flood, Grand Traverse

When
June 10, 6:10 PM EST to 7:10 PM EST
Where
Grand Traverse County, 1.11 mi WNW of Traverse City to 1.4 mi SW of Traverse City
Cause
Heavy Rain
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
44.775, -85.641

Training thunderstorms brought heavy rain to parts of Traverse City. Munson Hospital measured 2.45 of rain during the afternoon and evening. Quick-hitting flash flooding developed in the area, and in particular on the near west side of the city. Kids Creek overflowed its banks. Cedar Street and other roads near Munson Hospital were flooded. This event was extremely similar, though not quite as hard hitting, as the flash flood event in the same location back on May 28 2020.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906971, 906956, 906965, 906967, 906957, 906955.